Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 22, NWS Cleveland, OH

May 3, 2018

NWS Cleveland, OH issued this small craft advisory at May 3, 2018, 9:01 PM EDT. It took effect at May 4, 2018, 9:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 3, 2018, 9:01 PM EDT (01:01 UTC)
In effect from
May 4, 2018, 9:00 AM EDT
Expired
May 4, 2018, 4:11 AM EDT
In force
Issued by
NWS Cleveland, OH

The text

As transmitted.

336 
WHUS71 KCLE 040101
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
901 PM EDT Thu May 3 2018


.Low pressure will move northeast through the central Great Lakes
on Friday dragging a trailing cold front across the lake. 
Southwest winds will increase ahead of the front bringing small 
craft advisory conditions to the lake beginning friday morning. 
Conditions will persist into friday night. 


LEZ144>149-040915-
/O.NEW.KCLE.SC.Y.0022.180504T1300Z-180505T0700Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
901 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM FRIDAY TO 3 AM EDT
SATURDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 9 AM Friday to 3 AM EDT
Saturday.

* WINDS...Southwest 15 to 25 knots with gusts up to 30 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ142-143-040915-
/O.NEW.KCLE.SC.Y.0022.180504T1300Z-180505T0100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
901 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 9 PM EDT FRIDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 9 AM to 9 PM EDT Friday.

* WINDS...West 15 to 25 knots with gusts up to 30 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
1 follow-up statement
644 
WHUS71 KCLE 040811
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
411 AM EDT Fri May 4 2018

.Low pressure will move northeast through the central Great Lakes
on Friday dragging a trailing cold front across the lake.
Southwest winds will increase with the front bringing gale force
winds to the lake this afternoon and evening.

LEZ142-143-041615-
/O.UPG.KCLE.SC.Y.0022.180504T1300Z-180505T0100Z/
/O.NEW.KCLE.GL.W.0007.180504T1600Z-180504T2200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
411 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from noon today to 6 PM EDT this
evening.

* WINDS...West gales to 35 knots with gusts up to 45 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ144-145-041615-
/O.UPG.KCLE.SC.Y.0022.180504T1300Z-180505T0700Z/
/O.NEW.KCLE.GL.W.0007.180504T1600Z-180504T2200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
411 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from noon today to 6 PM EDT this
evening.

* WINDS...Southwest gales to 35 knots with gusts up to 45 knots.

* WAVES...6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ146>149-041615-
/O.UPG.KCLE.SC.Y.0022.180504T1300Z-180505T0700Z/
/O.NEW.KCLE.GL.W.0007.180504T1900Z-180505T0100Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
411 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM EDT
THIS EVENING...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 3 PM this afternoon to 9 PM EDT
this evening.

* WINDS...Southwest to 35 knots with gusts up to 45 knots.

* WAVES...6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ162>165-041615-
/O.NEW.KCLE.GL.W.0007.180504T1600Z-180504T2200Z/
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
411 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from noon today to 6 PM EDT this
evening.

* WINDS...Southwest gales to 35 knots with gusts up to 45 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ061-166>169-041615-
/O.NEW.KCLE.GL.W.0007.180504T1900Z-180505T0100Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
411 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM EDT
THIS EVENING...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 3 PM this afternoon to 9 PM EDT
this evening.

* WINDS...West 30 to 40 knots with gusts up to 50 knots.

* WAVES...7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at May 3, 7:37 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 3, 7:37 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
737 PM EDT Thu May 3 2018

.SYNOPSIS...
A stationary boundary over the central Great Lakes will direct
several pieces of low pressure eastward along it through
tonight. A cold front will move across the area on Friday. High
pressure briefly builds across the area on Saturday but another
cold front should arrive on Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A complicated setup overnight.  Currently a quasi-
stationary front is just north of the forecast area.  Outflow
boundaries and several weak short waves continue to move through the
warm sector triggering areas of showers and thunderstorms.  Most of
the shower and thunderstorm activity from this afternoon has moved
east of the area.  Overnight will be difficult as several factors
come into play. Both NAM and GFS show an upper level short wave
moving north towards the forecast area 00-06Z...near 12z the surface
front and low pressure system will become a factor.  The difficult
part of the forecast is predicting how much precipitation will form
with the pre-frontal short wave late this evening.  We could end up
with two rounds of precipitation...one late this evening and another
towards morning with the front.  Radar already shows precipitation
forming over the lower Ohio Valley so I am hedging towards towards
the two rounds of precipitation.  Either way, the POPS will be high
overnight.  Exact timing of the precipitation will be likely with
the highest confidence in late tonight and lesser confidence in the
evening precipitation.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
Low pressure will be moving north of the forecast area
at 12Z Friday.  Widespread precipitation and thunderstorms are
likely to be over most of forecast area at daybreak. Due to the
timing...the severe weather threat will likely be minimal but
SPC does have the eastern parts of the forecast area in a
Marginal Risk Outlook. The front will move east of the forecast
area from west to east during the afternoon. The threat for
precipitation will be over Friday evening. High pressure will
briefly build over the region on Saturday.

Models in relatively good agreement.   By daybreak Saturday front is
lingering near the Ohio River with weak surface high pressure over
the Lower Great Lakes.  Low tracks across the Upper Ohio Valley
Saturday night, but precip remains well south of the forecast area.
A weak front sags across the forecast area late Sunday into Sunday
night.   Both the GFS and the ECMWF show relatively dry system so
for now will just continue with chance pops Sunday afternoon and
evening.   Front south of the forecast area by daybreak Monday
ushering in dry and cooler conditions.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term begins Monday night with the GFS and ECMWF showing
high pressure extending across Ohio from New England. The GFS is the
stronger and drier of the two models with the ECMWF showing more
moisture, perhaps enough for afternoon convection, just south of
the area. Will continue however with supported model trends and
persistence keeping with a dry forecast Monday night and Tuesday.
Tuesday night and Wednesday will also continue dry. Models diverging
a bit but still high pressure is depicted affecting the area from
the east or northeast while the focus of convection will likely
remain west of the area closer to low pressure in the central
plains. May need chance pops for afternoon/evening convection in
southerly return flow but for now will remain dry. Wednesday night
and Thursday however will bring in chance pops for showers and a
slight chance of thunder.  Low in the central plains moves northeast
across the central Great Lakes as an upper trough tracks east
through the region.  Deep moisture moves into the area from the west
and south with an open GLFMX. As timing gets better a period of
likely pops may be needed but for now will keep at chance. Temps
seasonal with highs in the 60s and lower 70s.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Things remain fairly quiet with just a few showers near YNG.
These should exit to the east shortly and after that the evening
should be dry with VFR conditions. Expect precip to develop
overnight and move into the west around 08z or 09z. By 12z
precip will be likely just about anywhere. Given the time of day
will only mention vicinity thunder. A cold front will cross the
area Friday morning and afternoon. Some more showers are
possible along the front. Best chances for thunder should be
east of the area on Friday and will omit from the new forecast.
SW flow will continue overnight and then become WSW to W behind
the cold front. Speeds will increase behind the front with gusts
to 30 knots possible most areas.

&&

.MARINE...
Small craft advisory likely Friday afternoon into Friday night.
Southwest winds will increase to 15 to 25 knots Friday ahead of
approaching cold front. Winds will turn to the Northwest Friday
evening with the passage of the front.  Winds become light and
variable by Saturday morning as high pressure builds in.  High
pressure will remain over The Lower Lakes into Sunday afternoon when
another weak front moves across the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet
SHORT TERM...DJB/Garnet
LONG TERM...TK
AVIATION...Kubina
MARINE...Lombardy
Hazardous weather outlook, May 3, 4:20 AM EDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
420 AM EDT Thu May 3 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
420 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous outflow boundaries will interact with a strong low level jet
late this morning into the afternoon. This may lead to the
development of strong to severe thunderstorms with the main threat
being strong damaging winds.

There is uncertainty about the amount of instability across the
region this afternoon. While the entire region is in the slight risk
area, it appears the best chances will generally be near and east of
a line from Cleveland to Marion.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Better shear ahead of a cold front on Friday may lead to another
round of strong to severe thunderstorms. Strong damaging winds will
be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:34 AM EDTWind AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more14 hr
May 4, 4:11 AM EDTGale WarningCLE15 hr
May 4, 9:32 AM EDTLow Water AdvisoryCLE8 hr
May 4, 1:15 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Wood45 min
May 4, 1:17 PM EDTSpecial Marine WarningCLE88 min
May 4, 1:29 PM EDTSpecial Marine WarningCLE2 hr
May 4, 2:03 PM EDTSpecial Marine WarningCLE97 min
May 4, 2:57 PM EDTSevere Thunderstorm WarningCLEAshland, Medina, Richland, Summit, Wayne45 min
May 4, 3:02 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow43 min
May 4, 3:18 PM EDTSevere Thunderstorm WarningCLEPortage42 min
May 4, 3:21 PM EDTSevere Thunderstorm WarningCLECrawford, Richland24 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake18 min
May 4, 3:33 PM EDTSevere Thunderstorm WarningCLETrumbull42 min
May 4, 3:36 PM EDTSevere Thunderstorm WarningCLEAshland, Knox, Richland23 min
May 4, 6:52 PM EDTSmall Craft AdvisoryCLE2 hr
May 4, 3:56 PM EDTSevere Thunderstorm WarningCLEErie20 min

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.